Try it
General Medicine · Nephrology and electrolytes: gadolinium in advanced kidney disease
Sample itemA 58-year-old man on haemodialysis has an MRI with a gadolinium-based agent. Weeks later he develops thickened, woody skin over the limbs with joint contractures, but the face is spared. Which diagnosis is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Nephrogenic systemic fibrosis
Gadolinium exposure in patients with severe kidney impairment can cause nephrogenic systemic fibrosis, with progressive skin thickening and contractures sparing the face. Group II macrocyclic agents and avoiding contrast in severe CKD reduce the risk.
Option by option
A. Calcific uraemic arteriolopathy (calciphylaxis)
Calciphylaxis causes painful necrotic skin ulcers with vascular calcification.
B. Nephrogenic systemic fibrosis (correct)
Correct. The timing after gadolinium in a dialysis patient with facial sparing fits this condition.
C. Eosinophilic fasciitis with eosinophilia
Eosinophilic fasciitis follows exertion and shows peripheral eosinophilia, with no gadolinium link.
D. Diffuse cutaneous systemic sclerosis
Systemic sclerosis typically involves the face and has Raynaud and autoantibodies.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…